Knowledge

Aspartame Toxicity: Observed Side-Effects From Food & Drink

 

By William Misner, Ph.D.

William Misner, Ph.D.
William Misner, Ph.D.
From 1996 until his retirement in 2006, Dr. Bill worked full-time as Director of Research & Development at Hammer Nutrition. Among his many accomplishments, both academically and athletically, he is an AAMA Board Certified Alternative Medicine Practitioner and the author of "What Should I Eat? A Food-Endowed Prescription For Well Being".

Before eating or drinking anything with Aspartame on the run or just for "fun", give serious thought to its proven toxic accumulative-use side effects shown in a wide assortment of related reliable research as stated below.

When Aspartame, N-l-a-aspartyl-l-phenylalanine methyl ester, C14H18N2O5, is synthesized from the amino acids, Phenylalanine, C6H5-C2CH(NH2)COOH, and Aspartic Acid, COOH-CH (NH2)-COOH, in the presence of methyl alcohol, CH3OH, amino acid imbalances immediately result causing interruption of the normal neurotransmitter metabolism of the human brain.(Wurtman RJ, "Neurochemical Changes Following High-Dose Aspartame with Dietary Carbohydrates," New England Journal of Medicine, 1983:429-430.) The amino acid neurotransmitter Tryptophan is less available for its known action for optimal brain serotonin levels. This in turn arouses systemic hypertension, insomnia, hyperactivity, general contraindication to those taking the medications levodopa or monoamine oxidase inhibitors. Possibly due to its methyl alcohol content according to Dr. Ralph Golan, M.D., constant use amounting to large intake over time may result in headaches, fainting, seizures, memory loss, mood swings, depression, nausea, and gastrointestinal stress.

Small amounts may be safe for some but cumulative effects may be synergistically potent if it is ingested in the presence of high carbohydrates with a low protein portion such as in many of those tasty athletic energy bars and drinks found at aid stations, where ultrarunners are bound to accept the provision available courtesy of the event sponsors. How many times (this year) have ultra runners questioned me as to what caused their body to fail 7-8 hours into an event which the exact same symptoms listed above and below from the observed side effects recorded in the study of dietary aspartame.

Behavioral changes observed after such intake of aspartame flavored foods and drinks are moodiness, headaches, nausea, hallucinations, seizures, twitching, abnormal breathing, and depression. (Research References for above by Name and Date only: British Diabetic Association 1983, Wurtman R 1987, 1983, 1985, 1986, Walton R 1986, Council on Scientific Affairs 1985, Stellman S & Garfinkel L 1986, Blume E 1987, Blundell J 1986, Ryan-Harshman M et al 1987)

Saccharine and Cyclamates were judged safe by the FDA, but then a number of proven related cases of cancer and bladder cancer were directly linked to use of same and they were banned as will Aspartame be in the near future. If "It is badly reported", as some would have us believe, then several reliable researchers studying the substance's toxic effects are also taking serious these "bad reports" of note.

What one athlete ingests then performs well, in spite of what they ate or drank, may criple or DNF the next athlete even at half the dose. If you presently doubt whether or not you should be drinking and eating "Aspartame", especially during an ultra event, you may want to confirm your doubts by doing a little homework in any or all of the research references listed below. (Many of them, I presume, are available via "Medline".)

References

  • Nutrition Subcommittee of the British Diabetic Associations's Medical Advisory Committee: "Diabetic recommendations for diabetics for the 1980's: A policy statement by the British Diabetic Association." HUMAN NUTRITION:APPLIED NUTRITION 1982;36A:378.
  • Wurtman R, "Apartase effects on brain serotonin. AM J CLIN N, 1987; 45:799-801.
  • Wurtmnan R, "Neurochemical changes following high-dose aspartase with dietary carbohydrates. N ENG J MED, 1983; 389: 429-430.
  • Wurtman R, "Aspartase: Possible effect on seizure susceptibility. LANCET, 1985; 2: 1060.
  • Walton R, "Seizure and mania after high intake of aspartase." PSYCHOSOMAT, 1986; 27: 218-219.
  • Council on Scientific Affairs. "Aspartase: Review of safety issues." J AM MED, A 1985; 254:400.
  • Young S, "Some effects of dietary components(amino acids,carbohydrate, folic acid) on brain serotonin synthesis, mood, and behavior." CAN J PHYSL PHARM, 1991; 69: 893-903.

Knowledge Search